In light of an incident yesterday where a New Middletown police officer crashed while behind the wheel of his cruiser after going into diabetic shock, Valley Health Care endocrinologist Dr. Veronica Jean-Pierre has advice for others who might be dealing with diabetes.
Jean-Pierre said diabetic shock is a result of low-blood sugar or hypoglycemia, which is when blood levels go below 70. Normal levels are 80 to 110. Symptoms include sweating, shaking, confusing and double vision.
In some cases diabetic shock can lead to death. Jean-Pierre said it’s important to recognize the symptoms early to get levels back to normal as soon as possible.
“They should be particularly careful before driving a car. I tell my patients before getting on top of ladder using heavy equipment or being in any situation where they really need all of their mental faculties to be completely alert.”
Recent reports show four to ten percent of diabetes patients have died from hypoglycemia.